Kenalog and Female Hair Loss

I’m a 32 year old mother of 3 and first noticed an increase in the amount of hair I was losing on a daily basis about 2 1/2 to 3 years ago. I had a lot of hair so I wasn’t too worried about it at first, but the hair loss continued and now I have a significant decrease in hair volume. I went to see two dermatologist. The first one told me it was hereditary and to use Womens Rogaine. He didn’t even touch or look closely at my scalp. He also said if I did’nt tell him what was wrong that he would never guess I was losing hair, which didn’t make me feel better because I can tell the difference. I never tried the Rogaine. The other diagnosed me with telogen effluvium and recommended I take a injection of Kenalog. Which after about a year of weighing the benefits and risks decided to get the shot. It’s been about three months now and haven’t noticed any decrease in hairloss or any regrowth. It sure has messed up my menstral cycle though. I really would appreciate any advice you might have. It is really depressing as a young woman to go through hairloss. Thank you for your time.

Block Quote

Telogen effluvium generally has a spontaneous recovery in 6 to 12 months. It is precipitated by hormonal, emotional, or medical stressors. Aside from seeing a dermatologist, you may want to get a complete medical physical to rule out other medical causes of female hair loss (such as eczema, malnutrition, autoimmune disease, drug reactions, infections, genetics).

Kenalog is sometimes used for hair loss, however its efficacy is not well studied and I do not believe that it works unless the hair loss is in the autoimmune category. Telogen effluvium and steroids are poorly linked for benefits, and as you said, it is messing around with your hormone balance and menstrual cycle. Unfortunately, even with a good diagnosis, you may still find that there are no suitable treatments available. At least you will be educated and can then avoid ineffective medications or treatments so that you do not have to suffer from adverse drug effects. Don’t get ahead of yourself though. See a doctor to have other causes ruled out first.

“Knowledge is power.” Francis Bacon

4 thoughts on “Kenalog and Female Hair Loss

  1. i am 32 and i have noticed my hair thinning for about 4 years now. i finally, went to the dermatologist and got the kenalog injection directly to the balding area for 3 months consecutively. I did not notice any regrowth, but I notice that my scalp is indented and the hair loss is worse.Please help me with some advice as to whether there is something out there for me. also, I did not mention that my mom is also bald and has been for several years, but she is the only one of the her 5 sisters, and her deseased mother.

  2. I am 24 and I have been getting kenalog injections every 4 weeks for the last 9 years to treat Alopecia Areata. I’m what they call a “smoulderer” I get a bald spot, it’s treated and then I get another one. I was bald spot free once at 18 for about 6 months but other than that I have had consistent bald spots since I was 15.

    Kenalog is a slow process at first but it is absolutely beneficial. Every place that I have had a bald spot has eventually grown back. The indentations you may be experiencing are the fat cells leaving the injection area. According to my dermatologist, the fat cells don’t like the kenalog but over time they will return. Believe me, because if not my head would look pretty similar to a giant golf ball.

    I hope this helps :)

  3. I saw a dermatologist recently for hair loss. He said that he was going to inject me w/ a stimulant. It was Kenolog. I did not know that it was a steroid. The next day the hair loss increased drastically. A few days later I saw another dermatologist that said that it is Te due to an auto accident that I had 3ms prior. I also had minor surgery about 5 weeks prior w/o out general anesthesia. She said since it is Te leave it alone my hair will grow back. It it gets worse start using rogaine, but don’t let anyone inject it!! Too late the other doc did. What does this mean? Did he ruin my chances of it coming back? I am seeing widening lines in my scalp and I am scared! Please help. I need some answers.
    Cindy

Leave a Reply

Your email address will not be published. Required fields are marked *